CBS shakes up fall schedule

'Big Bang Theory' to Thursdays; 'CSI: NY' to Fridays

With three successful launches this season, a confident CBS unveiled a fall schedule Wednesday featuring several dramatic moves in primetime.

The network will establish a comedy block anchored by "The Big Bang Theory" on Thursdays, while shifting the procedural mainstay "CSI: NY" to Fridays and moving "Survivor" to Wednesdays.

"There are two ways you can schedule," CBS scheduling chief Kelly Kahl said. "You can fill holes, or you can give your new shows a fighting chance with a lead in."

Chuck Lorre's latest comedy, "Mike & Molly," will get a powerhouse lead-in from "Two and a Half Men" on Monday nights. The network's top-rated comedy in the adult demographic, "Theory," has been moved to 8 p.m. Thursdays to provide a strong opener for the new William Shatner comedy "$#*! My Dad Says" (a title that will be promoted verbally on air as "Bleep My Dad Says").

The legal drama "Defenders" has "Criminals Minds" as an opener on Wednesdays, and the family cop drama "Blue Bloods," starring Tom Selleck, though airing in a tough slot at 10 p.m. Fridays, will have "CSI: NY" as an opening act.

The new drama "Hawaii Five-O" will take over for "CSI: Miami" on Mondays, shifting the popular procedural to 10 p.m. Sundays. Although "Hawaii" will have only "Mike & Molly" for a lead-in rather than an established hit, the slick reboot looks like the network's strongest new show.

CBS president and CEO Leslie Moonves opened the network's Carnegie Hall upfronts presentation with a joke.

"I'm very happy not to be here selling 'One and a Half Men' to you," he quipped, in a reference to the network's last-minute deal with star Charlie Sheen for two more years.

Executives repeatedly sounded the message that CBS has been the most-watched network during recent years, not to mention the best home for Madison Avenue's ad dollars. In the current season, CBS successfully launched "Undercover Boss," "The Good Wife" and "NCIS: Los Angeles."

"Our winning ways are only going to continue," Moonves said. "All the trends are positive. We're selling our content at top dollar all over the world."

But it was CBS' scheduling moves that generated the most buzz. On Thursdays, CBS will take aim at incumbent NBC, whose comedies have softened during recent years.

"People like those shows, but they're not setting the world on fire ratingswise," Kahl said.

Another power move was shifting "CSI: Miami" and "CSI: NY" out of their dominating perches into more challenging time periods. "Miami" moves from Mondays.

The network will shift "Survivor" from 8 p.m. Thursdays -- a ratings slot it almost always wins -- to 8 p.m. Wednesdays. The reality series has performed well when occasionally shifted to Wednesdays during the NBA playoffs.

"The reasoning behind a number of these choices is that the shows have loyal fan bases," entertainment president Nina Tassler said.

Should a new series flop, CBS always can send one of its "CSI" spinoff teams to the rescue.

More Upfronts coverage  
During a news conference, Moonves took issue with coverage of the network's seven cancellations. Shows were cut for several reasons, but CBS is doing well, he stressed.

"We call it the 'network circle of life,' " added Kahl, drawing laughs.

Among midseason moves, a "Criminal Minds" spinoff is planned, and the network is mulling pilot pickups including Brett Ratner's "Chaos."

Check out the fall schedule on the next page.



KEY:
New shows in bold.
New time slots in italics.

MONDAY

8:00-8:30 PM  HOW I MET YOUR MOTHER
8:30-9:00 PM  RULES OF ENGAGEMENT
9:00-9:30 PM  TWO AND A HALF MEN
9:30-10:00 PM MIKE & MOLLY
10:00-11:00 PM HAWAII FIVE-O

TUESDAY

8:00-9:00 PM  NCIS
9:00-10:00 PM NCIS: LOS ANGELES
10:00-11:00 PM THE GOOD WIFE

WEDNESDAY

8:00-9:00 PM  SURVIVOR
9:00-10:00 PM CRIMINAL MINDS
10:00-11:00 PM THE DEFENDERS

THURSDAY

8:00-8:30 PM  THE BIG BANG THEORY
8:30 - 9:00 P.M.  $#*! MY DAD SAYS
9:00-10:00 PM CSI: CRIME SCENE INVESTIGATION
10:00-11:00 PM THE MENTALIST

FRIDAY

8:00-9:00 PM MEDIUM
9:00-10:00 PM CSI: NY
10:00-11:00 PM  BLUE BLOODS

SATURDAY

8:00-9:00 PM  CRIMETIME SATURDAY
9:00-10:00 PM CRIMETIME SATURDAY
10:00-11:00 PM 48 HOURS MYSTERY

SUNDAY

7:00-8:00 PM  60 MINUTES
8:00-9:00 PM  THE AMAZING RACE
9:00-10:00 PM UNDERCOVER BOSS
10:00-11:00 PM  CSI: MIAMI
comments powered by Disqus